Is extreme fatigue a side effect of Plaquenil

I've been on Plaquenil now for three months and its starting to help with the pain although I have diarrhoea every day but it's manageable...:(

But I'm really struggling with fatigue now - worse than its ever been. Don't know whether its the RA itself or my body reacting to Plaquenil but I can't seem to do anything without being really really tired. I wake up tired, I have a wash and it wipes me out, I have a nap and I'm tired and in the evening, I have zilch energy for anything. I usually take it at teatime with food but thought about trying it last thing at night.

Any advice please? xx

13 Replies

  • Hi Ellilu,

    I've never taken plaqenil so can't answer that part of the question but I wonder if some of the fatigue is driven by the constant diarrhoea and associated dehydration and not getting enough nutrients as a consequence. I would get medical advice.

    I hope things improve soon 


  • thanks Ali...I did wonder myself if I was a bit dehydrated so I've increased my water intake quite a bit - nearly upto two litres now..( lots of wee but it hasn't helped with the fatigue. But I'll keep on top on that...thanks for replying x

  • I took hydroxychloroquine for the first year following diagnosis & did have some side effects but fatigue wasn't one, not until it became less effective. If you've not seen your Rheumy since you started it could it be related to not being well enough controlled with it do you think, not sure if you take anything else alongside but it could be that the disease is still having a go? Ali's suggestion could be relevant, particularly if it's been constant, maybe best to discuss it with your GP. Diarrhoea is a common side effect but I would hope it would have eased off by now if it was just your body getting used to it. I was told to take my 400mg with meals so I took one with breakfast & one with my evening meal, if you haven't tried that already you could try splitting the dose to see if that helps. Or ask if charcoal capsules may help but that doesn't answer why you have diarrhoea does it? Do keep hydrated though.

  • Hiya....thanks for replying and with your experience of it. This is the fourth DMARD that I've tried now. Was on mex injections and was doing really well with it till I got the dreaded Mex chest infections. Had one after another for about six months :(  This is the only DMARD that I'm on now.

    I was going to give my rheumy nurse a ring soon because of the diarrhoea - it does actually level itself out through the day but its really bad for a few hours in the morning. I've increased my water intake and will keep up to that. I'm only on 200mg at the moment. was told that I'd probably go up to 400mg at the six month mark but if the fatigue and diarrhoea doesn't stop, there's no way!! Its a shame really because my inflammation and pain levels have been better the last month - probably the change of weather too - so I'd like to stick at it but just can't handle these symptoms.

    Its a swine this RA malarkey isn't it!! Love your name by the way and totally get it!! No more heels for me either...Take care and thanks for the reply xx  

  • I have taken this drug for some years and found it ok regards side effects. I still take it but other drugs now added also.  Its suppose to help with fatigue and joint pain, and has slight blood thinning properties. May be worth looking at what brand you are taking. Some of us get on better with certain suppliers. Were you taking Plaquenil? x

  • I was on Plaquenil but you and another lady have just mentioned the brand and I'm now on Quinoric! Cheaper brand apparently but that seems to have hit the nail on the head! Thank you! x

  • I am now on Zentiva which is the one that people are switching to from Plaquenil. I also read a piece somewhere about different fillers in different brands, which might also affect individuals. 

    I love this site too. I have been given so much good advice. Often others  see things from a different point of view or something we have not thought about. Very best of luck. x

  • Hi Ellilu

    I took plaquenil for years with no side effects but was then given the cheaper version Quinoric which floored me, I slept all the time. When I figured out that it was quinoric that was making me ill I was given Hydrochloroquin sulfate which is fine for me. I hope you feel much better soon x

  • I didn't make the connection at all but you're absolutely spot on! I was originally on Plaquenil that I got from the hospital but the ones I'm taking now are Quinoric! Thank you sooooo much for that! I'll get an appointment with my GP asap and get it sorted.

    This is the reason I love this site...thanks again kt11 xxxx

  • So glad to have helped, Hydroroxychloroqin sulfate is the same as plaquenil , Quinoric has a different filling agent, I've heard lots of people have reacted to Quinoric so stick to your guns and get well! Xxxx

  • Thanks hon xxx

  • Hi, agree with all of the replies you've had. I've been on Hydroxy now for 4yrs with no problems apart from when I took Quinoric. They didn't cause tiredness but they made me feel really sick. I had to get my GP to change the prescription as the pharmacist wouldn't accept that I couldn't take them. No problems now. I do get my eyes checked every 9 months but I'm sure you've been adviced to as well. 

  • Cheers Caza....if my GP gives me any stick - which I'm sure she won't - I'm going to show her all these responses. I'm due for an eye test soon anyway but yes, they did advice me. Thanks so much for replying x

You may also like...